A recent editorial on bmj.com highlights an increasing number of people using ‘tan jabs’ to change their skin tone while also risking their health. Thriving online communities of users, such as melanotan.org, with its over 5000 members, promote use of the potentially harmful procedure.
The researchers behind the editorial say that the actual number of people utilizing tan jabs, which utilize the drugs Melanotan I and Melanotan II, is unknown. But the drugs are readily available through the Internet and in some tanning salons, which poses serious health threats.
“Serious concerns exist about the quality of the preparations that are currently available – not only the drug content and dose, but also contaminants and sterility. Some users, especially those who are injecting drugs for the first time, are reusing or sharing injecting equipment, which places them and others at risk of infections, including blood borne viruses," said lead researcher Michael Evans-Brown of Liverpool John Moores University.
While small clinical trials have so far only linked melanotans to facial flushing, nausea and vomiting, one of the greatest concerns, according to the authors, is that the drugs may interact with how the body functions, especially given that people who want to maintain a tan will be using it for a long time.
According to the editorial there are two types of melanotan that are likely to be used more and more by the general population, Both melanotan I and melanotan II tan the skin, with melanotan II also causing penile erections and increases in sexual desire.
[Source: Medical New Today]